Alert archive / Iowa / Red Flag Warnings in 2026
Red Flag Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Feb 26, 2026, 9:40 PM CST for 18 counties in Iowa. It took effect at Feb 27, 2026, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2026, 9:40 PM CST (03:40 UTC)
- In effect from
- Feb 27, 2026, 12:00 PM CST
- Expired
- Feb 27, 2026, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
Counties Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Humboldt County, IA, Kossuth County, IA, Lucas County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Wayne County, IA, Winnebago County, IA
The radar
The Des Moines radar (KDMX), 11 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2473 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724 WWUS83 KDMX 270340 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 940 PM CST Thu Feb 26 2026 ...Critical Fire Weather Conditions Expected in Southern Iowa on Friday... .Strong and gusty west to northwest winds combined with very low relative humidity and cured fuels will lead to conditions conducive for very fast fire spread. IAZ085-086-095>097-271145- /O.UPG.KDMX.FW.A.0002.260227T1800Z-260228T0000Z/ /O.NEW.KDMX.FW.W.0002.260227T1800Z-260228T0000Z/ Monroe-Wapello-Wayne-Appanoose-Davis- 940 PM CST Thu Feb 26 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST FRIDAY FOR CRITICAL FIRE WEATHER CONDITIONS OVER PORTIONS OF SOUTHEASTERN IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from noon to 6 PM CST Friday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Portions of southeastern Iowa. * WIND...Sustained winds to 15 to 25 mph, with gusts of 30 to 35 mph. * HUMIDITY...20% to 30%. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ082>084-092>094-271145- /O.NEW.KDMX.FW.W.0002.260227T1800Z-260228T0000Z/ Union-Clarke-Lucas-Taylor-Ringgold-Decatur- 940 PM CST Thu Feb 26 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST FRIDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF SOUTHERN IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from noon to 6 PM CST Friday. * AFFECTED AREA...Portions of southern Iowa. * WIND...Sustained winds to 15 to 25 mph, with gusts of 30 to 35 mph. * HUMIDITY...20% to 30%. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
4 follow-up statements
476 WWUS83 KDMX 271006 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 406 AM CST Fri Feb 27 2026 ...Critical Fire Weather Conditions in Southern Iowa Today... .Strong and gusty west to northwest winds combined with very low relative humidity and cured fuels will lead to conditions conducive for very fast fire spread. IAZ082>086-092>097-271815- /O.CON.KDMX.FW.W.0002.260227T1800Z-260228T0000Z/ Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 406 AM CST Fri Feb 27 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM TODAY FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHERN IOWA... * AFFECTED AREA...Portions of southern Iowa. * WIND...Sustained winds to 15 to 25 mph, with gusts to near 30 mph. * HUMIDITY...20% to 30%. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
206 WWUS83 KDMX 271701 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1101 AM CST Fri Feb 27 2026 ...Critical Fire Weather Conditions in Southern Iowa Today... .Strong and gusty west to northwest winds combined with very low relative humidity and cured fuels will lead to conditions conducive for very fast fire spread. IAZ082>086-092>097-280000- /O.CON.KDMX.FW.W.0002.260227T1800Z-260228T0000Z/ Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1101 AM CST Fri Feb 27 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHERN IOWA... * AFFECTED AREA...Portions of southern Iowa. * WIND...Sustained winds to 15 to 25 mph, with gusts to near 30 mph. * HUMIDITY...20% to 30%. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
430 WWUS83 KDMX 271931 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 131 PM CST Fri Feb 27 2026 ...Critical Fire Weather Conditions over portions of Northwestern and Southern Iowa Today... .Strong and gusty west to northwest winds combined with very low relative humidity and cured fuels will lead to conditions conducive for very fast fire spread. IAZ004>006-015-023-024-033-280000- /O.EXA.KDMX.FW.W.0002.000000T0000Z-260228T0000Z/ Emmet-Kossuth-Winnebago-Palo Alto-Pocahontas-Humboldt-Sac- 131 PM CST Fri Feb 27 2026 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS IN NORTHWESTERN IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect until 6 PM CST this evening. * AFFECTED AREA...Portions of northwest to north central Iowa. * WIND...Sustained winds to 15 to 25 mph, with gusts to near 30 to 35 mph. * HUMIDITY...20% to 30%. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ082>086-092>097-280000- /O.CON.KDMX.FW.W.0002.000000T0000Z-260228T0000Z/ Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 131 PM CST Fri Feb 27 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHERN IOWA... * AFFECTED AREA...Portions of southern Iowa. * WIND...Sustained winds to 15 to 25 mph, with gusts to near 30 mph. * HUMIDITY...20% to 30%. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
690 WWUS83 KDMX 272355 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 555 PM CST Fri Feb 27 2026 IAZ004>006-015-023-024-033-082>086-092>097-280100- /O.EXP.KDMX.FW.W.0002.000000T0000Z-260228T0000Z/ Emmet-Kossuth-Winnebago-Palo Alto-Pocahontas-Humboldt-Sac-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 555 PM CST Fri Feb 27 2026 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR CRITICAL FIRE CONDITIONS FOR PORTIONS OF NORTHERN AND SOUTHERN IOWA... Wind gusts and humidities have improved above critical thresholds. Therefore the Red Flag Warning will be allowed to expire at 6 PM. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Feb 26, 5:56 PM CST, 3 hours 44 minutes earlier. Its key messages:
- Elevated to critical fire weather conditions for snow free areas on Friday. Warmer as well, especially in snow free areas.
- Light snow streaks over northern Iowa on Saturday.
- Wintry precipitation trending southward later Sunday into early Monday, but placement challenges within the state remain.
- Milder into next week with additional precipitation chances - mainly rain - possible.
Area forecast discussion, Feb 26, 5:56 PM CST, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 556 PM CST Thu Feb 26 2026 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Elevated to critical fire weather conditions for snow free areas on Friday. Warmer as well, especially in snow free areas. - Light snow streaks over northern Iowa on Saturday. - Wintry precipitation trending southward later Sunday into early Monday, but placement challenges within the state remain. - Milder into next week with additional precipitation chances - mainly rain - possible. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 305 PM CST Thu Feb 26 2026 Early afternoon RGB imagery is providing useful remote sensing this afternoon as we try to assess the snowpack area and how much it may impact high temperatures on Friday. The dusting to around an inch of snow that fell last night has mostly melted outside of what fell on the southwest to northeast swath of snowfall. This latter swath is more continuous from around the I-35 counties into northeastern Iowa, which lines up with higher snow depths from COOP observers and NOHRSC analysis. This is an area where temperatures have been kept below initial National Blend of Models (NBM) using NBM50th and NAM. Meanwhile, farther west of I-35, the snowpack is not as continuous with a more speckled look on RGB imagery and with lesser snow depths. With wet bulb temperatures above freezing over this western area this afternoon, this will allow for more melting today into tomorrow so have stayed the course with the initial NBM for highs here as well as in snow free areas of northwestern, north central, and southern Iowa. These areas should have highs reach well into the 50s and over southern Iowa into the 60s to near 70 degrees. In addition to the warm conditions, winds from the southwest will be breezy ahead of a cold front that will be approaching and moving through the state on Friday. The winds will allow for entraining drier air to the surface and have trended the dewpoint forecast toward the 25th percentile in the afternoon. This results in relative humidity values falling below 30% in southern Iowa. Given the exposed, cured fuels in southern Iowa and pairing with the stronger winds and gusts in our southeastern forecast area, have issued a Fire Weather Watch for Friday afternoon. Depending on depth of mixing and resultant winds and RHs, this area may need to be expanded farther west. In the wake of the cold front Friday night into Saturday, our flow will become more northwesterly with upper level kinematic forcing and low and mid-level QG convergence spreading over the area. This should help to saturate the column with 850-700mb frontogenetical forcing aiding in a band of snow moving quickly over southern Minnesota and northern Iowa from early Saturday exiting by sunset Saturday. Liquid totals are between a tenth and two tenths of an inch in the band so 1 to 2 inches of snowfall will be found in this band. This band may be quite narrow as high pressure moves into North Dakota and northern Minnesota funneling drier air on the north side of the precipitation shield. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Issued at 305 PM CST Thu Feb 26 2026 As the high positions itself over the Great Lakes on Sunday, isentropic lift on the 295K surface will occur and increase cloud cover and bring a chance for wintry precipitation to the region later Sunday into early Monday. Surface and low level wind fields point to east-northeasterly or easterly winds directing drier air into the lower part of the atmospheric column. Cross sections show this quite well and the challenge is the placement of the high and how far north to south in the state this precipitation may be pushed. The overall trend seems to be southward in much of the guidance, but certainly not all. This trend is supported by recent runs of the AIGFS and would place some snow in southern Iowa. Conversely, there is the latest Canadian ensemble as well as the AIFS, which continues its northward trend. This outcome, which seems less likely due to the high position to the north of Iowa, would bring snow farther north into Iowa and may allow for a wintry mix in far southern Iowa. As this system departs the area, the first of at least two shortwave troughs will push into the region Tuesday into Wednesday. The flow ahead of this trough will be southwesterly allowing for milder conditions and generally favoring liquid precipitation, though some snow may mix in initially. The next shortwave trough will be more amplified and arrive late in the week and as it does, another round of moisture transport should lift into the region with additional rain chances. Ahead of both shortwave troughs, there are indications in the deterministic and AI solutions of some level of instability into the region so that will be something to monitor as we head into next week. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 554 PM CST Thu Feb 26 2026 VFR conditions are forecasted across all sites through the period. However, given calm winds, clear skies, and additional humidity from afternoon snow melt, potential for shallow fog development is being monitored. While confidence remains low enough to omit from the TAFs, fog development is possible particularly at KFOD and KALO later this evening. A front will pass through the state midday tomorrow, bringing with it northerly turning winds and higher gusts. Gusts over 20 kts are more likely where the snow has melted. Confidence is increasing for low level shear as the front passes, particularly at KMCW and KALO, but again has been omitted for now due to uncertainty. && .DMX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Friday afternoon for IAZ085-086-095>097. && SHORT TERM...Ansorge LONG TERM...Ansorge AVIATION...De Bruin/Fowle
Hazardous weather outlook, Feb 26, 3:46 PM CST, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 346 PM CST Thu Feb 26 2026 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>084-092>094-272200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Taylor-Ringgold-Decatur- 346 PM CST Thu Feb 26 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A narrow snow band may bring a quick 1-2" of light snow to portions of northern to northeastern Iowa on Saturday. Wintry precipitation is trending southward later Sunday into early Monday but accumulating snow and some travel impacts may still occur over southern Iowa. Monitor the forecast for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ085-086-095>097-272200- Monroe-Wapello-Wayne-Appanoose-Davis- 346 PM CST Thu Feb 26 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Fire Weather Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Wintry precipitation is trending southward later Sunday into early Monday but accumulating snow and some travel impacts may still occur over southern Iowa. Monitor the forecast for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Iowa, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.